\(\ell ^2\)-Betti numbers of random rooted simplicial complexes

  • Michael Schrödl-BaumannEmail author


We define unimodular measures on the space of rooted simplicial complexes and associate to each measure a chain complex and a trace function. As a consequence, we can define \(\ell ^2\)-Betti numbers of unimodular random rooted simplicial complexes and show that they are continuous under Benjamini-Schramm convergence.

Mathematics Subject Classification

Primary 55U10 Secondary 57M10 



  1. 1.
    Abert, M., Bergeron, N., Biringer, I., Gelander, T., Nikolov, N., Raimbault, J., Samet, I.: On the growth of \(L^2\)-invariants for sequences of lattices in Lie groups, Ann. Math. (2) 185(3), 711–790 (2017),
  2. 2.
    Abért, M., Thom, A., Virág, B.: Benjamini-Schramm convergence and pointwise convergence of the spectral measures, preprint (2011), available at
  3. 3.
    Aldous, D., Lyons, R.: Processes on unimodular random networks. Electron. J. Probab. 12(54), 1454–1508 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Anné, C., Torki-Hamza, N.: The Gauß-Bonnet operator of an infinite graph. Anal. Math. Phys. 5(2), 137–159 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Benjamini, I., Schramm, O.: Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6(23), 13 (2001)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bordenave, C.: Spectrum of random graphs, available at
  7. 7.
    Bowen, L.: Cheeger constants and \(L^{2}\)-Betti numbers. Duke Math. J. 164(3), 569–615 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Carderi, A., Gaboriau, D., de la Salle, M.: Non-standard limits of graphs and some orbit equivalence invariants, arXiv e-prints (2018), available at 1812.00704 Google Scholar
  9. 9.
    Chebbi, Y.: The discrete Laplacian of a 2-simplicial complex, ArXiv e-prints (2018), available at 1802.08422 Google Scholar
  10. 10.
    Dixmier, J.: Von Neumann Algebras, North-Holland Publishing Company, (1981)Google Scholar
  11. 11.
    Dixon, P. G.: Unbounded Operator Algebras, Proceedings of the London Mathematical Society s3-23(1), 53-69,
  12. 12.
    Dykema, K., Noles, J., Sukochev, F., Zanin, D.: On reduction theory and Brown measure for closed unbounded operators, ArXiv e-prints (2015), available at 1509.03362 Google Scholar
  13. 13.
    Eckmann, B.: Introduction to \(\ell ^{2}\)-methods in topology: Reduced \(\ell ^{2}\)-homology, harmonic chains, \(\ell ^{2}\)-betti numbers. Isr. J. Math. 117(1), 183–219 (2000). CrossRefGoogle Scholar
  14. 14.
    Elek, G.: Betti Numbers are Testable*. Fete Comb. Comput. Sci. 139–149 (2010).
  15. 15.
    Elek, G., Szabó, E.: Hyperlinearity, essentially free actions and \(L^{2}\)-invariants. The sofic property. Math. Ann. 332(2), 421–441 (2005). MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Farber, M.: Geometry of growth: approximation theorems for \(L^2\)-invariants, Math. Ann. 311(2), 335–375
  17. 17.
    Feldman, J., Moore, C.C.: Ergodic equivalence relations, cohomology, and von Neumann algebras. I, Trans. Amer. Math. Soc. 234(2), 289–324 (1977)
  18. 18.
    Feldman, J., Moore, C.C.: Ergodic equivalence relations, cohomology, and von Neumann algebras. II, Trans. Amer. Math. Soc. 234(2), 325–359 (1977),
  19. 19.
    Gaboriau, D.: Invariants l2 de relations d’équivalence et de groupes, Publications Mathématiques de l’IHÉS 95, 93–150 (fre) (2002)Google Scholar
  20. 20.
    Gaboriau, D.: Invariant percolation and harmonic Dirichlet functions. Geom. Funct. Anal. 15(5), 1004–1051 (2005). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kahle, M.: Topology of random clique complexes. Discrete Math. 309(6), 1658–1671 (2009). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Linial, N., Meshulam, R.: Homological connectivity of random 2-complexes. Combinatorica 26(4), 475–487 (2006). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Linial, N., Peled, Y.: On the phase transition in random simplicial complexes., Ann. Math. (2) 184(3), 745–773 (2016), (English)
  24. 24.
    Lück, W.: Approximating \(L^2\)-invariants by their finite-dimensional analogues. Geom. Funct. Anal. 4(4), 455–481 (1994). MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Nielsen, O.A.: Direct integral theory, vol. 61. Marcel Dekker (1980)Google Scholar
  26. 26.
    Nussbaum, A.E.: Reduction theory for unbounded closed operators in Hilbert space. Duke Math. J. 31(1), 33–44 (1964). MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Penrose, M.: Random Geometric Graphs, Oxford Studies in Probability, vol. 5. Oxford University Press, Oxford (2003)Google Scholar
  28. 28.
    Petersen, H.D., Sauer, R., Thom, A.: \(L^2\)-Betti numbers of totally disconnected groups and their approximation by Betti numbers of lattices. J. Topol. 11(1), 257–282 (2018).
  29. 29.
    Wojciechowski, R.K.: Stochastic Completeness of Graphs, PhD Thesis, (2007), arXiv:0712.1570

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Institute for Algebra and GeometryKarlsruhe Institute of TechnologyKarlsruheGermany

Personalised recommendations